question-icon

What causes severe constipation after taking Tramadol and Ondansetron?

default
Posted on Wed, 27 Jul 2016
Question: Hi, I had arthroscopy surgery on my left knee on XXXXXXX 21, I was prescribed tramadol, 50 mg and because they made me vomit I was given ondansetron 4mg to alleviate the nausea which worked. I took 2 tramadol twice daily preceded by one ondansetron for five days straight. After I realized I hadn't had a bowel movement in all that time I got scared and stopped taking the drugs and as a result I was EXTREMELY constipated to the point of that it got stuck halfway out. That's all the details on that. I then mixed 3tsps of Epsom salts with water which resulted in diarrhea for the next five days. I now have body aches, headache, chills(sometimes I can't get warm no matter what I do. Hot flashes and cold sweats. I keep thinking I just got the flu somehow but Im getting alittle worried since it's not going away. I'm a recovering alcoholic (4 yrs sober) who takes no drugs, prescription or otherwise. I've had a history of gastrointestinal issues, but had a clear colonoscopy last year. I eat as organic as possible, exercise regularly and drink plenty of water. Unfortunately, I'm also a pack a day smoker. Is all of this a possible side affect of the anesthesia and pain Meds or should I go see my doctor?
doctor
Answered by Dr. Prof. Kunal Saha (3 hours later)
Brief Answer:
You could be having electrolyte imbalance.

Detailed Answer:
Thanks for asking on HealthcareMagic.

I have gone through your query and understand your concerns. It seems that you are suffering from electrolyte imbalance which could have been triggered by your diarrhea. That you have been alcoholic, has complicated the problem even further. You need to take juicy fruits like citrus fruits since they contain plenty of potassium, the depletion of which would have given you the muscle aches. Your vitamin stores are also likely to be low and I would suggest vitamin B complex capsules for a week or so. I would also suggest you to see your doctor.

Try to cut down on your smoking. I do not think that it is due to effect of the anesthesia or pain medication.

Feel free to write back to me in case of further queries.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Prof. Kunal Saha

General & Family Physician

Practicing since :1954

Answered : 4472 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes severe constipation after taking Tramadol and Ondansetron?

Brief Answer: You could be having electrolyte imbalance. Detailed Answer: Thanks for asking on HealthcareMagic. I have gone through your query and understand your concerns. It seems that you are suffering from electrolyte imbalance which could have been triggered by your diarrhea. That you have been alcoholic, has complicated the problem even further. You need to take juicy fruits like citrus fruits since they contain plenty of potassium, the depletion of which would have given you the muscle aches. Your vitamin stores are also likely to be low and I would suggest vitamin B complex capsules for a week or so. I would also suggest you to see your doctor. Try to cut down on your smoking. I do not think that it is due to effect of the anesthesia or pain medication. Feel free to write back to me in case of further queries. Regards